Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 40, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Nov 5, 2008, 3:34 AM CST for Cimarron County, Oklahoma; 8 counties in Texas. It took effect at Nov 5, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2008, 3:34 AM CST (09:34 UTC)
- In effect from
- Nov 5, 2008, 12:00 PM CST
- Expired
- Nov 5, 2008, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KAMA 050934 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 334 AM CST WED NOV 5 2008 ...RED FLAG WARNING THIS AFTERNOON FOR WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES... .A STRONG LOW PRESSURE SYSTEM...AT THE SURFACE AND IN THE UPPER ATMOSPHERE...WILL TRACK INTO THE CENTRAL PLAINS STATES TODAY. THE PRESSURE GRADIENT WILL TIGHTEN UP AND ALLOW THE WINDS TO INCREASE TO BECOME STRONG AND GUSTY ACROSS THE WESTERN SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A PRE-FRONTAL SURFACE TROUGH WILL PUSH SOUTHEAST ACROSS THE PANHANDLES THIS AFTERNOON. THIS SURFACE TROUGH WILL USHER IN MUCH DRIER AIR RESULTING IN MINIMUM AFTERNOON RELATIVE HUMIDITIES FALLING BELOW 20 PERCENT. THE COMBINATION OF THE STRONG AND GUSTY WINDS ALONG WITH LOW AFTERNOON RELATIVE HUMIDITIES AND DRY FUELS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS TODAY. OKZ001-TXZ001-002-006-007-011-012-016-017-052200- /O.NEW.KAMA.FW.W.0040.081105T1800Z-081106T0000Z/ CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-DEAF SMITH- RANDALL- 334 AM CST WED NOV 5 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR THE WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR GREATER WILL CREATE RED FLAG CONDITIONS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ SCHNEIDER
1 follow-up statement
000 WWUS84 KAMA 051811 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1211 PM CST WED NOV 5 2008 ...RED FLAG WARNING THIS AFTERNOON FOR WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES... .STRONG WESTERLY WINDS AHEAD OF A FRONTAL BOUNDARY WILL ALLOW DRY AIR TO MOVE INTO THE WESTERN PANHANDLES. THIS WILL ALLOW AFTERNOON RELATIVE HUMIDITIES TO FALL. THIS COMBINED WITH DRY FUELS AND STRONG GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. ONCE THE FRONT ARRIVES...HIGHER RELATIVE HUMIDITIES AND DIMINISHING WIND SPEEDS WILL BRING CRITICAL FIRE WEATHER CONDITIONS TO AN END FROM NORTH TO SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING. OKZ001-TXZ001-002-006-007-011-012-016-017-060000- /O.CON.KAMA.FW.W.0040.000000T0000Z-081106T0000Z/ CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-DEAF SMITH- RANDALL- 1211 PM CST WED NOV 5 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. DRY AIR WITH RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...COMBINED WITH DRY FUELS AND STRONG GUSTY WINDS OF 30 TO 40 MPH WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS. $$ KIMBLE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Nov 5, 3:09 AM CST, 25 minutes earlier.
Area forecast discussion, Nov 5, 3:09 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
309 AM CST WED NOV 5 2008
.DISCUSSION...
700 MB LOW OVER THE NORTHERN AND CENTRAL PLAINS STATES TODAY WILL
PRODUCE A VERY TIGHT PRESSURE GRADIENT ACROSS THE TX AND OK
PANHANDLES. SURFACE LOW OVER THE CENTRAL PLAINS STATES WILL DRAG A
COLD FRONT ACROSS THE OK AND NORTHERN TX PANHANDLES AROUND 18Z TO 21Z
TODAY...AND THEN ACROSS THE REMAINDER OF THE TX PANHANDLE BETWEEN 21Z
TODAY AND 03Z THURSDAY. AHEAD OF THE COLD FRONT...A SURFACE TROUGH
WILL PUSH SOUTHEAST ACROSS THE PANHANDLES USHERING IN MUCH DRIER AIR.
USING THE HIGH WIND DECISION TREE...THE STRONGEST WINDS SHOULD BE
AROUND 30 TO 40 MPH WITH GUSTS TO 50 MPH OR LESS. THIS IS BELOW HIGH
WIND CRITERIA...BUT JUST WITHIN WIND ADVISORY CRITERIA.
THEREFORE...DECIDED TO ISSUE WIND ADVISORY FOR THE WESTERN THREE
COLUMNS OF COUNTIES IN THE TX PANHANDLE WHERE THE CRITERIA LASTING
FOR 2 HOURS OR LONGER BEST CHANCE TO OCCUR. ARGUMENT CAN BE MADE FOR
EXPANDING ADVISORY FURTHER EAST...HOWEVER FEEL THAT THE EASTERN
SECTIONS MAY REACH FOR 1 HOUR...BUT NOT FOR THE REQUIRED 2 HOURS.
NEXT SHIFT MAY NEED TO EXPAND FURTHER EAST IF NECESSARY. WILL ISSUE
FROM 16Z TODAY UNTIL 00Z THURSDAY WHEN THE GRADIENT SHOULD RELAX
QUICKLY AROUND SUNSET AND ALLOW THE WINDS TO DECOUPLE. COOL SURFACE
RIDGE TO BUILD IN BEHIND THE FRONT TONIGHT THROUGH FRIDAY...WITH THE
COLDEST NIGHT ON TAP FOR THURSDAY NIGHT AND FRIDAY MORNING. DRY
NORTHWESTERLY FLOW ALOFT AS THE MID AND UPPER TROUGH SLIDES OFF TO
THE EAST AWAY FROM THE PANHANDLES. GENERALLY CLEAR SKIES THURSDAY
NIGHT ALONG WITH LIGHT WINDS AND SURFACE HIGH OVER THE FORECAST AREA
WILL ALLOW FOR EXCELLENT RADIATIONAL COOLING CONDITIONS.
THE SURFACE HIGH MOVES OFF TO THE EAST BY THE WEEKEND AS A LEE SIDE
TROUGH DEVELOPS. WINDS EXPECTED TO VEER AROUND TO THE SOUTH AND
SOUTHWEST AGAIN ALLOWING FOR A GRADUAL WARMING TREND THIS WEEKEND.
UPPER FLOW TRANSITIONS TO ZONAL SUNDAY AS A NORTHERN STREAM SYSTEM
TRACKS SOUTHEAST ACROSS THE ROCKIES AND INTO THE PLAINS STATES BY
EARLY NEXT WEEK. A STRONG COLD FRONT EXPECTED TO PUSH ACROSS THE
PANHANDLES SUNDAY NIGHT. MUCH COOLER CONDITIONS EXPECTED EARLY NEXT
WEEK AND THEN A SOUTHERN STREAM SYSTEM EJECTS OUT OF THE SOUTHWESTERN
STATES AND APPROACHES THE PANHANDLES BY THE MIDDLE OF NEXT WEEK. THIS
SOUTHERN STREAM SYSTEM MAY BRING THE POSSIBILITY OF PRECIP TO THE
PANHANDLES BY WEDNESDAY. THIS WILL NEED TO BE WATCHED CLOSELY BY
LATER SHIFTS.
SCHNEIDER
&&
.FIRE WEATHER...
TIGHT 700 MB AND SURFACE PRESSURE GRADIENT AND MUCH DRIER AIR BEHIND
A PRE-FRONTAL SURFACE TROUGH TODAY WILL BRING STRONG AND GUSTY WINDS
ALONG WITH MINIMUM AFTERNOON RH VALUES OF LESS THAN 20 PERCENT ACROSS
THE WESTERN TWO COLUMNS OF COUNTIES IN THE TX PANHANDLE AND ALSO THE
WESTERN OK PANHANDLE. THE GREATEST CHANCES FOR THE STRONG WINDS AND
LOW RH/S WILL BE BETWEEN 18Z TODAY AND 00Z THURSDAY. AS A
RESULT...ISSUED A RED FLAG WARNING FOR THESE AREAS. AN ARGUMENT CAN
BE MADE TO EXPAND THE RED FLAG WARNING FURTHER EAST...HOWEVER NOT AS
CONFIDENT ABOUT RED FLAG CRITERIA MEETING THE TEMPORAL REQUIREMENT.
NEXT SHIFT CAN EXPAND EAST IF NECESSARY.
SCHNEIDER
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 70 34 59 30 61 / 5 5 0 0 0
BEAVER OK 70 35 58 29 60 / 10 5 0 0 0
BOISE CITY OK 62 30 55 27 60 / 10 5 0 0 0
BORGER TX 70 38 61 34 65 / 5 5 0 0 0
BOYS RANCH TX 70 31 59 27 62 / 5 5 0 0 0
CANYON TX 70 33 60 28 61 / 5 5 0 0 0
CLARENDON TX 75 43 63 34 65 / 5 5 0 0 0
DALHART TX 67 30 58 25 60 / 5 5 0 0 0
GUYMON OK 69 35 59 31 63 / 10 5 0 0 0
HEREFORD TX 70 31 61 26 62 / 5 5 0 0 0
LIPSCOMB TX 72 40 60 26 64 / 5 5 0 0 0
PAMPA TX 70 41 59 32 64 / 5 5 0 0 0
SHAMROCK TX 78 46 64 32 64 / 5 5 0 0 0
WELLINGTON TX 79 47 65 35 68 / 5 5 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
THE FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
OK...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
THE FOLLOWING ZONES: CIMARRON.
&&
16/11Hazardous weather outlook, Nov 4, 6:50 PM CST, 8 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 650 PM CST TUE NOV 4 2008 OKZ001>003-TXZ001>020-051200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 650 PM CST TUE NOV 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... CAUTION IS ADVISED ON AREAS LAKES THROUGH TONIGHT DUE TO BREEZY WINDS. .DAYS TWO THROUGH SEVEN... STRONG WINDS ARE EXPECTED ON WEDNESDAY. AS A RESULT A HIGH WIND WATCH IS IN EFFECT FOR WEDNESDAY FOR THE OKLAHOMA AND ALL BUT THE EXTREME SOUTHEAST TEXAS PANHANDLE. IN ADDITION...A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE SOUTHERN HIGH PLAINS ON WEDNESDAY EVENING AND WILL BRING DRY ALONG WITH THE WINDY CONDITIONS. THIS WILL LIKELY RESULT IN ELEVATED FIRE WEATHER CONDITIONS ON WEDNESDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:50 AM CST | Wind Advisory | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 14 hr |
| Nov 5, 3:46 PM CST | Freeze Watch | AMA | Collingsworth, Wheeler | 23 hr |
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.